Alert archive / Oregon / Gale Warnings in 2017

Gale Warning 13, NWS Portland, OR

February 20, 2017

NWS Portland, OR issued this gale warning at Feb 20, 2017, 2:47 AM PST. It took effect at Feb 20, 2017, 6:00 AM PST. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 2017, 2:47 AM PST (10:47 UTC)
In effect from
Feb 20, 2017, 6:00 AM PST
Expired
Feb 20, 2017, 7:12 AM PST
In force
72 min
Issued by
NWS Portland, OR

The text

As transmitted.

558 
WHUS76 KPQR 201047
MWWPQR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
247 AM PST MON FEB 20 2017

PZZ255-275-201900-
/O.EXT.KPQR.SW.Y.0014.000000T0000Z-170220T1400Z/
/O.UPG.KPQR.GL.A.0007.170220T1500Z-170221T0000Z/
/O.NEW.KPQR.GL.W.0013.170220T1400Z-170220T1900Z/
COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
247 AM PST MON FEB 20 2017

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS NOW IN EFFECT UNTIL
6 AM PST EARLY THIS MORNING...
...GALE WARNING IN EFFECT FROM 6 AM TO 11 AM PST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A GALE
WARNING, WHICH IS IN EFFECT FROM 6 AM TO 11 AM PST THIS MORNING.

* WINDS...A STRONG LOW TRACKING TOWARD FLORENCE IS EXPECTED TO
  BRING SOUTHERLY GALES WITH GUSTS TO 35 TO 40 KT THIS MORNING AS
  FAR NORTH AS NEWPORT. SHOULD THE LOW TRACK FURTHER SOUTH THERE
  WILL BE LESS WIND THAN FORECAST.

* SEAS...13 TO 15 FT THROUGH TODAY. SEAS SUBSIDE TO NEAR 10 FT 
THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

PZZ210-201900-
/O.CON.KPQR.RB.Y.0032.000000T0000Z-170220T2200Z/
COLUMBIA RIVER BAR-
247 AM PST MON FEB 20 2017

...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL
2 PM PST THIS AFTERNOON...

* IN THE MAIN CHANNEL...

* GENERAL SEAS...AROUND 10 FT THROUGH THIS AFTERNOON...SUBSIDING
  TO AROUND 7 FT TONIGHT. 

* FIRST EBB...AROUND 1215 PM TODAY. SEAS NEAR 12 FT.

* SECOND EBB...AROUND 1245 AM TUESDAY. SEAS NEAR 8 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS
ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR
ENTRANCES.

&&

$$

PZZ250-270-201900-
/O.CON.KPQR.SW.Y.0014.000000T0000Z-170221T0000Z/
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-
247 AM PST MON FEB 20 2017

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT
UNTIL 4 PM PST THIS AFTERNOON...

* SEAS...10 TO 12 FT TODAY THEN BELOW 10 FT TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$


HTTP://WWW.WEATHER.GOV/PORTLAND
1 follow-up statement
371 
WHUS76 KPQR 201512
MWWPQR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
712 AM PST MON FEB 20 2017

PZZ255-275-202315-
/O.CAN.KPQR.GL.W.0013.000000T0000Z-170220T1900Z/
/O.NEW.KPQR.SW.Y.0015.170220T1512Z-170221T0300Z/
COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
712 AM PST MON FEB 20 2017

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 7 PM
PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A SMALL CRAFT
ADVISORY FOR HAZARDOUS SEAS, WHICH IS IN EFFECT UNTIL 7 PM PST
THIS EVENING. THE GALE WARNING HAS BEEN CANCELLED. 

* SEAS...10 TO 12 FT THROUGH TODAY...SUBSIDING THIS EVENING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

PZZ210-202200-
/O.CON.KPQR.RB.Y.0032.000000T0000Z-170220T2200Z/
COLUMBIA RIVER BAR-
712 AM PST MON FEB 20 2017

...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL
2 PM PST THIS AFTERNOON...

* IN THE MAIN CHANNEL...

* GENERAL SEAS...AROUND 10 FT THROUGH THIS AFTERNOON...SUBSIDING 
  TO AROUND 7 FT TONIGHT. 

* FIRST EBB...AROUND 1215 PM TODAY. SEAS NEAR 12 FT.

* SECOND EBB...AROUND 1245 AM TUESDAY. SEAS NEAR 8 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS
ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR
ENTRANCES.

&&

$$

PZZ250-270-202315-
/O.CON.KPQR.SW.Y.0014.000000T0000Z-170221T0000Z/
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-
712 AM PST MON FEB 20 2017

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT
UNTIL 4 PM PST THIS AFTERNOON...

* SEAS...10 TO 12 FT TODAY THEN BELOW 10 FT STARTING LATE THIS
  AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$


HTTP://WWW.WEATHER.GOV/PORTLAND

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at Feb 19, 9:15 PM PST, 5 hours 32 minutes earlier.

Area forecast discussion, Feb 19, 9:15 PM PST, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Portland OR
915 PM PST Sun Feb 19 2017

.SYNOPSIS...An active weather pattern will bring periods of rain and
mountain snow to southwest Washington and northwest Oregon tonight
through Wednesday. A couple of low pressure systems moving up the
coast are also likely to bring periods of windy weather, mainly to
the coastal areas. A couple of shortwave troughs from the north will
move near or over the Pacific NW Wednesday night through next
weekend for cooler weather and a chance for low elevation snow.

&&

.SHORT TERM...Today through Wednesday...The longwave trough seen in
water vapor pictures near 140w off the coast, will continue to eject
a series of shortwaves and a couple of surface lows over the next
couple of days. Models generally indicate the first significant wave
to lift ne into western Oregon Mon morning, which coupled with the
already deep moisture in place will bring chances for rain back
close to 100 percent for most areas late tonight into Mon morning.
The real issue with this system is the track and intensity of the
surface low, a consensus of which has proven especially evasive to
the models. The most recent runs of the NAM and GFS20 bring a
reasonably strong low onto the Oregon coast Mon morning in the
vicinity of Newport, while the HRRR and RAP13 track a little further
south. Intensity of these systems are generally marginal on
potential for high winds, but do warrant consideration. Water vapor
pictures show some strong drying just south of 40n 130w which
suggests deepening of a surface low, but the features seen in both
water vapor and IR images are tracking more easterly than might be
ideal for a low expected to make landfall on the central or northern
Oregon coast. Given the uncertainties, will stick with a windy
forecast for the central coast Mon, but with peak winds a little
under high wind warning criteria. There is some potential for gusty
winds developing in the Willamette Valley especially in the central
and south if the low maintains strength long enough as it moves
inland. Some model QPF fields indicate low end snow advisory
accumulations are also a possibility Mon in the higher Cascades, but
with track uncertainties will hold off on any advisory type
headlines for now.

Renainder of short term discussion unchanged. Showers will ease
Monday evening,and snow levels will lower to near or just below the
Cascade passes. Rain and Cascade snow will then pick up again late
Monday night as another low approaches from the SW. Since the models
are in poor agreement with the low expected tonight, it is not too
surprising that they are not in agreement on this second low
expected for Monday night. None of the model solutions are
forecasting very strong winds on Tuesday. Showers will continue
Tuesday and decrease Tuesday night.

An upper level shortwave trough then approaches from the north
Tuesday night, and will bring colder air across the Pacific NW.
Temperatures will likely cool into the 30s Tuesday night and remain
well below 50 degrees Wednesday afternoon. Snow levels will lower to
around 1500 feet with showers likely generating light accumulating
snow (1 to 3 inches) into the foothills and coast range on Wednesday.
~TJ

.LONG TERM...Wednesday night through Sunday...No changes. Previous
discussion unchanged...An upper level ridge over the NE Pacific will
start to move the broad upper level trough over the western conus to
the east late next week. However, before the trough moves inland, an
upper level shortwave will drop south from the Gulf of Alaska
towards the Pacific NW Wednesday night and Thursday. Models are in
fair agreement that this low will move away from the coast as it
slides south which may limit moisture over Oregon and Washington.
Another shortwave trough will drop south from the north this
weekend. Colder air will result in low snow levels and unseasonal
cool temperatures Thursday through Sunday. Snow levels will likely
be below 1000 feet with a chance for showers. With snow levels this
low, can not rule out a few flurries making it close to the valley
floor, but limited moisture and warm road surface temperatures will
minimize the threat for accumulating snow and major impacts. ~TJ

&&

.AVIATION...Scattered showers continue over portions of SW
Washington and NW Oregon this evening, but they will be tapering
off over the next few hrs. Expect mainly VFR conditions through
most of the overnight period. An approaching surface low will
bring a warm front through the region from south to north Mon
morning, likely bringing a period of MVFR conditions from around
12Z through 18Z. Then expect improvement to VFR during the late
morning behind the warm front. The surface low will move onshore
Mon afternoon, which will bring showers. Expect a mix of VFR and
MVFR during the afternoon and evening hrs, with occasional IFR in
heavy showers. There is also potential for gusty southerly winds
Mon afternoon, but a lot will depend on the exact track of the
surface low, which is still in question. The best chances for
stronger winds will be further south, including KONP and KEUG.

KPDX AND APPROACHES...Scattered showers continue through this
evening, but conditions should remain VFR. Showers taper off
overnight. A warm front approaching from the south will bring
increasing rain and likely MVFR cigs from around 12Z through 18Z.
Rain will taper to showers in the afternoon and evening, with a
mix of VFR and MVFR expected. There is a slight chance of
southerly winds gusting 25 to 30 kt Mon afternoon and evening.
Pyle

&&

.MARINE...A developing surface low near 40N/130W will lift
northward overnight and push onto the Oregon coast around midday
Monday. There continues to be some uncertainty on the exact track
of the low, which has a large impact on the fcst for winds and
seas Mon. Based on the current satellite trends and the latest
short-term fcst models including the HRRR and RAP, think the low
will move onshore somewhere between Florence and Newport. The
main impacts from this system will be on the south side of the
low, so this track would limit the concerns for our fcst waters
considerably. The 00Z NAM and GFS are further north, which will
bring impacts through a greater portion of the waters. Given the
uncertainty, will hold onto the Gale Watch for the central waters
and give the midnight shift one more chance to see how things are
tracking. Best guess right now is that if we do see gales, they
are limited to down around Florence. If the low moves onshore
near Florence, our waters likely won't even see small craft
advisory winds.

Seas are currently in the low teens and may rise another foot or
two overnight. The seas fcst for Mon is tough, given the
uncertainty in the surface low track, but the likeliest scenario
still appears to be seas peaking in the mid teens Monday
afternoon, highest along the central coast south of Newport. The
northern waters may not be much above 10 ft through much of
tomorrow.

It look like another low will move onto the southern OR/northern
CA coast Monday night or Tuesday, potentially bringing wind
gusts up to about 30 kt to the central and northern OR waters.
Seas may drop below 10 ft Tuesday, but may also stay above 10 ft
until Tuesday night, depending on the second low. After that, the
pattern calms down for a few days with more benign winds and
seas potentially through the remainder of the workweek.
Pyle/Bowen

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...Small Craft Advisory for hazardous seas until 4 PM PST Monday
     for Coastal Waters from Cape Shoalwater WA to Cascade Head
     OR out 60 nm.

     Gale Watch from 7 AM PST Monday through Monday afternoon for
     Coastal Waters from Cascade Head OR to Florence OR out 60
     nm.

     Small Craft Advisory for winds until midnight PST tonight for
     Coastal Waters from Cascade Head OR to Florence OR out 60
     nm.

     Small Craft Advisory for hazardous seas until 7 AM PST Monday
     for Coastal Waters from Cascade Head OR to Florence OR out
     60 nm.

     Small Craft Advisory for Rough Columbia River Bar until 2 PM
     PST Monday.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. The area is
commonly referred to as the forecast area.

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 2:46 AM PSTHigh Wind WarningPQR10 hr
Feb 20, 2:46 AM PSTWind AdvisoryPQR10 hr
Feb 20, 2:46 AM PSTWinter Weather AdvisoryPQR16 hr
Feb 20, 7:12 AM PSTSmall Craft Advisory for Hazardous SeasPQR12 hr
Feb 20, 8:38 AM PSTSmall Craft Advisory for WindsPQR7 hr
Feb 20, 2:15 PM PSTSmall Craft Advisory for WindsPQR24 hr

Nearby

Gale Warnings in Oregon, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.